Alert archive / Nevada / Wind Advisories in 2023
Wind Advisory 18, NWS Reno, NV
NWS Reno, NV issued this wind advisory at Nov 18, 2023, 5:26 AM PST for 4 counties in Nevada. It took effect at Nov 18, 2023, 4:00 PM PST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Nov 18, 2023, 5:26 AM PST (13:26 UTC)
- In effect from
- Nov 18, 2023, 4:00 PM PST
- Expired
- Nov 19, 2023, 12:00 AM PST
- In force
- 8 hr
- Issued by
- NWS Reno, NV
Counties Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 27 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 1.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
142 WWUS75 KREV 181326 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 526 AM PST Sat Nov 18 2023 NVZ003-190800- /O.NEW.KREV.WI.Y.0018.231119T0000Z-231119T0800Z/ Greater Reno-Carson City-Minden Area- Including the cities of Sparks, Verdi, Gardnerville, and Virginia City 526 AM PST Sat Nov 18 2023 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO MIDNIGHT PST TONIGHT... * WHAT...Southwest winds 20 to 35 mph with gusts up to 45 mph expected. * WHERE...Greater Reno-Carson City-Minden Area. * WHEN...From 4 PM this afternoon to midnight PST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strongest winds will occur in wind prone areas including Highway 395 through Stead and Cold Springs, I-580 through Washoe Valley, and near Holbrook Junction. Gusts to 55 mph are possible in these locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ For more information from the National Weather Service visit http://weather.gov/rev
1 follow-up statement
218 WWUS75 KREV 182057 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 1257 PM PST Sat Nov 18 2023 NVZ004-200000- /O.NEW.KREV.LW.Y.0042.231119T0600Z-231120T0000Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 1257 PM PST Sat Nov 18 2023 ...LAKE WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST SUNDAY FOR PYRAMID LAKE... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph tonight, becoming northwest 15 to 25 mph with gusts to 35 mph Sunday. Waves 2 to 3 feet, except up to 4 feet at times late tonight. * WHERE...Pyramid Lake. * WHEN...From 10 PM this evening to 4 PM PST Sunday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ NVZ003-190800- /O.CON.KREV.WI.Y.0018.231119T0000Z-231119T0800Z/ Greater Reno-Carson City-Minden Area- Including the cities of Sparks, Verdi, Gardnerville, and Virginia City 1257 PM PST Sat Nov 18 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO MIDNIGHT PST TONIGHT... * CHANGES...Increased peak gusts for wind prone areas. * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. Gusts could reach 65 mph in wind prone areas. * WHERE...Greater Reno-Carson City-Minden Area. * WHEN...From 4 PM this afternoon to midnight PST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strongest winds will occur in wind prone areas including US-395 through Stead and Cold Springs, I-580 through Washoe Valley, and near Holbrook Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Nov 18, 2:56 AM PST, 2 hours 30 minutes earlier.
Area forecast discussion, Nov 18, 2:56 AM PST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Reno NV
256 AM PST Sat Nov 18 2023
.SYNOPSIS...
Expect periods of valley rain/mountain snow showers and gusty
winds through early Sunday morning. Accumulating snow may bring
slick roads to the higher Sierra passes above 7500 feet this
afternoon, then down to all Sierra passes tonight. Warmer and
drier conditions return for the first half of next week just in
time for the peak Thanksgiving travel period.
&&
.DISCUSSION...
An offshore low that has been meandering off the coast this week
will finally make its way inland today. This will provide
intermittent valley rain showers and higher elevation mountain
snow showers this afternoon. This will be followed by a secondary
low which will provide increased odds for travel disruptions
across Sierra passes by late afternoon and through Saturday night
as snow levels plummet. Strong and gusty winds will precede the
rain/snow this evening before spillover rainfall makes its way
across western Nevada.
CHANGES: Wind Advisory issued for this afternoon-evening along
the Sierra Front including the Reno, Carson City, Minden areas.
THIS AFTERNOON:
* Look for periods of rain and mountain snow showers through the
afternoon with a 75-100% likelihood across the Sierra. Impacts
may be limited to slick and wet roadways across some Sierra
passes as snow levels position themselves between 7.5-8kft.
Higher Sierra passes such as Mt Rose and Carson Pass could see a
60-70% chance of seeing up to 2 inches of slushy snow through
about sunset today.
* Modest instability increases could trigger isolated heavier
showers through the afternoon along with a low, but not non-
zero chance (10%) for an isolated lightning strike along the
Sierra crest. Expect strong winds to ramp up along the Sierra
crest through the day with gusts near 100 mph by the afternoon.
SATURDAY EVENING-EARLY SUNDAY:
* Gusty winds will precede the arrival of the main wave of
precipitation. These stronger winds are favoring a shorter 3-6
hour event with winds ramping up after about 8-9pm before
weakening considerably when spillover rainfall arrives after
midnight. Gusts between 45-55 mph will be possible across the
Tahoe Basin and Sierra Front. While Reno-Sparks may be spared of
the strongest winds, the North Valleys and areas south of Washoe
Valley into the Carson Valley could see the gustier conditions.
Be sure to secure any loose items or holiday decorations. Across
Mono County, winds are looking stronger (up to 70 mph in wind
prone areas along US-395) and of longer duration with gusty
winds persisting into early Sunday morning.
* In terms of precipitation, a secondary wave will track through
the region this evening and may present a better chance for
seeing snow impacts along Sierra passes as snow levels descend
from near 7500 feet at sunset to around 6000 feet by midnight.
While there is uncertainty with timing of the snow level drop
versus the arrival of the main moisture swath, the most likely
snow amounts for passes below 8000 feet is 3-6 inches Saturday
night (including Donner Summit along I-80) and 6-12 inches for
higher passes above 8000 feet. Along the top of the crest,
upwards of 1-2 feet are possible.
THANKSGIVING WEEK:
* Cool, but quieter conditions prevail the remainder of Sunday
and into Monday, though expect gusty northwesterly ridge winds
behind the front. Otherwise, conditions look quiet for pre-
holiday travel Monday through Wednesday. Thanksgiving Day may
see an inside slider type system that could yield a 15-25% shot
for valley rain and mountain snow showers. Fuentes
&&
.AVIATION...
* TODAY: Showers will increase across the Sierra, producing terrain
obscurement with MVFR (local IFR) conditions for Sierra terminals.
Snow levels will remain high enough through Saturday to keep
runway surfaces wet, although a rain-snow mix could occur at
times at KMMH. Expect increased mountain wave turbulence and wind
shear across the Sierra this afternoon ridge level gusts increase
from near 50kts this morning to near 85kts by this afternoon.
* SATURDAY NIGHT-SUNDAY AM: A cold front passage will bring stronger
convective shower bands, increased winds and lowering snow levels
to the Sierra terminals, with the greatest impacts including
IFR/brief LIFR conditions most likely in the 03-10Z time frame.
While the most likely scenario keeps snow amounts to 1" or less
for KTRK/KTVL/KMMH, the colder/wetter scenarios show about 20-30%
chance for at least 2" and even 5-15% chance for at least 4", if a
heavier band sets up across any of the Sierra terminals. For the
western NV terminals, short periods of MVFR are expected with rain
showers. Turbulence and LLWS will also be present area-wide thru
Saturday night with a period of enhanced surface gusts to 40+ kt.
* SUNDAY THRU MIDWEEK: Improved flying conditions return during the
day Sunday through the middle of next week, with drier and milder
conditions prevailing. Some gusty northeast winds Sunday night
into early Monday afternoon will bring increased turbulence
along/west of the Sierra ridges. MJD/Fuentes
&&
.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory from 4 PM this afternoon to 4 AM PST
Sunday above 6500 feet for NVZ002.
Wind Advisory from 4 PM this afternoon to midnight PST tonight
NVZ003.
CA...Winter Weather Advisory from 4 PM this afternoon to 4 AM PST
Sunday above 6500 feet for CAZ072.
Winter Weather Advisory from 4 PM this afternoon to 4 AM PST
Sunday above 7500 feet for CAZ073.
&&The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 12:57 PM PST | Lake Wind Advisory | REV | Churchill, Lyon, Pershing, Washoe | 27 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.